Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


First Regimen Switch
Feb 4, 2004

Hello,

I recently started treatment in October with Combivir + Kaletra. I have been throwing up a lot and fatigued and so my doctor said it was caused by the AZT component of Combivir. He has now switched me to Epivir + Viread + Kaletra. What's your opinion of this change? Do you think it is equally as potent? Is it bad that I switched drugs before my viral load went undetectable (although it has gone from almost 200,000 to just under 900 so far)? I've been really careful to take all my pills so far; I hate having to switch regimens so quickly. If necessary, will I be able to go back to AZT someday? Thank you very much for your help, I appreciate it.

Justin

Response from Dr. Conway

It is quite possible that the side effect was due to the AZT, and the type of treatment switch that you are doing will clearly establish that. If the side effect goes away with the change from AZT to Viread, then that was it.

As far as the risk of making single drug switches with a detectable viral load, the problem is that if the virus was already becoming resistant to one or more drugs in your old regimen, there is a chance of more rapid development of resistance to the Epivir. What I might suggest is that a resistance test be done on the sample with the viral load of 900, while you were taking the old regimen. I would be particularly interested in finding out if there was any resistance to 3TC. If that was the case, you may need to make additional changes in your regimen. Further, I would do a viral load after you have been on the new regimen for a few weeks. If it is undetectable, great. If not, I would do a resistance test on that sample to see where you stand.



Previous
A good combination?
Next
Stomach problems from meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement